The rhythmic beating of the heart is attributable to the interplay of numerous ion channels expressed in the cardiac muscle. One of these ion channels, the human ether-à-go-go related gene (hERG) K+ channel, is responsible for curtailing the excitability or action potential that initiates the cardiac muscle contraction. Unfortunately, the pore of the hERG K + channel is particularly susceptible to blockade by drugs. Disruption of hERG K+ channel activity can prolong the depolarization of the heart sufficiently to perturb regular beating which, if not corrected, can result in sudden cardiac death. When this drug-induced irregular beating of the heart, or proarrhythmia, is associated with ventricular arrhythmias, this phenomenon is termed Torsades de Pointes (TdP). TdP has resulted in many marketed drug withdrawals (e.g. the antihistamine terfenadine) and termination of promising pre-clinical and clinical drug development candidates.

This content is only available as a PDF.